• Kirsten Banks, MA, LPC, CIP, CAI

TRAMADOL: A False Sence of Security


Tramadol, often referred to as a “non-narcotic” pain medication, is very much addictive and

acts in a similar way to other opioid pain medications. Tramadol is considered a synthetic opioid and was approved by the FDA in 1995. Many doctors at the time, and some even still today, prescribe tramadol as a “safe” alternative to opioid pain medication. At the time, it was not considered an opiate even though it acted in similar ways to other opiates such as oxycodone or morphine. Therefore, the FDA initially classified it as a non-controlled pain medication. However, as more and more cases of tramadol abuse and addiction were reported, the FDA has re-classified tramadol as a controlled substance since 2014.


What Is Tramadol?

Tramadol is a synthetic opioid painkiller, similar to other opiate or opioid drugs such as morphine, oxycodone, and fentanyl. Because of this, it has many of the same effects as other opiate medications. However, tramadol contains other ingredients as well, and this, plus the low level of opioid content, has made many medical professionals consider it to be safer than traditional opioid drugs, according to an article from Live Science.

This can result in a dangerous tendency to prescribe the drug to those who may be more likely to be affected by its addictive potential.

Regardless of the level of opioid content, prescription painkillers based on opiates can be highly addictive and result in abuse and addiction in those who take them for euphoric effect outside of their medical applications.

While some consider the addiction potential to be low, those who have a tendency toward opioid addiction can easily become dependent on tramadol and have the same symptoms of addiction that develop with stronger opioid medications.


Tramadol Abuse

Tramadol abuse has become relatively common, although the drug was originally intended to be a less addictive type of opioid analgesic. Research from the World Health Organization has shown that, among opioid abusers, tramadol creates a craving response that is similar to that for oxycodone.

As a result, many people who have become addicted to stronger opioid medications have also become addicted to tramadol.

Tramadol can indeed induce drug-seeking behavior, and it has the potential for people to develop tolerance, dependence, and subsequent addiction.



Tramadol Addiction

When it was first introduced, tramadol was considered to be a relatively safe alternative for managing pain. Unlike other opioid drugs, it was thought that tramadol’s low level of opioid medication would give it a lower addiction potential than other pain medications.

However, as described in an article from Medpage Today, this assumption has proven false in some cases, particularly for those who have a history of drug abuse, specifically opioid abuse. In some cases, this has resulted in overdose and death for individuals who have developed tolerance and addiction to tramadol. By taking high doses of the drug, these individuals have ended up with similar reactions to more powerful opioids like oxycodone, leading to the potential for fatal overdose.


Warning Signs of Tramadol Abuse and Addiction

Being aware of the warning signs of tramadol abuse could prevent the user from developing an addiction. In addition to increasing the amount of the drug or taking it more often, users may borrow or steal tramadol from others. They may doctor-shop to get multiple prescriptions. Their tramadol misuse may lead to relationship, financial, or legal problems.


Symptoms of Tramadol Addiction

Since tramadol depresses the central nervous system, those addicted to the drug often show signs of intense calm and relaxation. Their breathing and heart rate are slow. Headaches, slurred speech, and impaired coordination are other physical signs of abuse to be aware of.


Additional warning signs include:

- Nausea or vomiting

- An increase or decrease in appetite.

- Drowsiness or the inability to stay awake.

- Pinpoint or very small pupils.

- Respiratory difficulties resulting in low oxygen and bluish fingernails and lips.

Taking too much tramadol can cause an overdose and very slowed or stopped breathing. This severe respiratory depression can result in unconsciousness or coma and possible brain damage or death.


Tramadol Withdrawal

When a person is addicted to tramadol, they will experience withdrawal symptoms if they reduce the amount of the drug or stop taking it completely. According to Healthline, tramadol withdrawal symptoms are very similar to opioid withdrawal symptoms but are generally milder. Typically, the person will experience nausea, vomiting, diarrhea, and stomach cramps. They will have cravings for the drug and be anxious and agitated.

Additional withdrawal symptoms could include:

- Insomnia

- Restlessness

- Muscle aches

- Sweating

- Shivering

More severe symptoms are experienced by approximately ten percent of those in withdrawal from tramadol. These symptoms include confusion, extreme anxiety, numbness and tingling, hallucinations, paranoia, and panic attacks.


Help Is Available

If you or someone you know is abusing or addicted to tramadol or any other substance, help is available! At Therapeutic Recovery Network, we can help you or your loved one become clean, sober, and on the path to recovery. We offer a variety of services that can help. Call us today @ (404) 426-7612 to schedule an appointment.






Sources:

https://www.livescience.com/41174-tramadol.html

https://www.who.int/medicines/areas/quality_safety/6_1_Update.pdf

https://americanaddictioncenters.org/tramadol-abuse/withdrawal

https://englishmountain.com/tramadol-addiction-signs/

https://www.healthline.com/health/opioids-and-related-disorders

https://www.healthline.com/health/addiction/tramadol-addiction#detox

37 views0 comments